Two More Die From Malfunction In Medtronic Drug Pump Device
Medtronic’s SynchroMed II implantable drug pump device, which has been recalled three times in recent years and tied to 14 deaths, has continued to be problematic for the medtech company.
A three-page letter published online Tuesday by the Medicines and Healthcare Products Regulatory Agency said the SynchroMed II device has been linked to another two deaths, while another 103 patients also experienced adverse effects, due to cases of “overinfusion.”
Issues of overinfusion, or the introduction of more medicine than a device is programmed to deliver, were initially revealed in March 2014 when Medtronic sent out an urgent product advisory.
An ongoing investigation by the Dublin-based company, which keeps its U.S. operational headquarters in Fridley, found overinfusion issues continued through July 5 of this year.
“Medtronic’s investigation has not identified any single factor that results in overinfusion; rather the interaction of several variables increases the likelihood that a given pump will overinfuse,” the company said in the letter. “Some risk factors are associated with normal variability with pump components and manufacturing processes, while other factors are associated with clinical use conditions.”
Examples of risk factors, Medtronic noted, ranged from the overfilling of the device’s pump reservoir to injecting the device with a non-indicated drug.
Of those 103 adverse effects cases mentioned in the letter, 99 were refilled with non-indicated drugs.
“Reported patent outcomes associated with these adverse events ranged from temporary discomfort to life threatening overdose and/or withdrawal,” Medtronic said.
More than 238,000 SynchroMed II pumps have been implanted in patients going through intrathecal baclofen therapy, of the management of severe skeletal muscle pain.
Columbia Heights is the home of Medtronic’s neuromodulation sector, which makes the devices.
Doctors today are still allowed to prescribe a SynchroMed II pump to patients, however, continued complications surrounding the device has made doing so more difficult.